Alert archive / Wyoming / Tornado Warnings in 2019
Tornado Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at May 7, 2019, 3:55 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2019, 3:55 PM MDT (21:55 UTC)
- Expired
- May 7, 2019, 4:15 PM MDT
- In force
- 20 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fremont County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 79 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WFUS55 KRIW 072155
TORRIW
WYC013-025-072215-
/O.NEW.KRIW.TO.W.0001.190507T2155Z-190507T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
355 PM MDT Tue May 7 2019
The National Weather Service in Riverton has issued a
* Tornado Warning for...
Western Natrona County in central Wyoming...
Eastern Fremont County in central Wyoming...
* Until 415 PM MDT.
* At 355 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Castle Gardens, which is 34 miles northeast of
Jeffrey City, moving north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
western Natrona and eastern Fremont Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4288 10750 4290 10762 4300 10757 4297 10746
TIME...MOT...LOC 2155Z 199DEG 15KT 4292 10755
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
211 follow-up statement
190
WWUS55 KRIW 072206
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
406 PM MDT Tue May 7 2019
WYC013-025-072215-
/O.EXP.KRIW.TO.W.0001.000000T0000Z-190507T2215Z/
Natrona-Fremont-
406 PM MDT Tue May 7 2019
...THE TORNADO WARNING FOR WESTERN NATRONA AND EASTERN FREMONT
COUNTIES WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4288 10750 4290 10762 4300 10757 4297 10746
TIME...MOT...LOC 2205Z 199DEG 15KT 4295 10753
$$
21What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at May 7, 3:35 PM MDT, 20 minutes earlier.
Area forecast discussion, May 7, 3:35 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Riverton WY 335 PM MDT Tue May 7 2019 .SHORT TERM...Tonight through Friday The first period of the forecast is the one that continues to cause the most mashing of teeth. Isolated to scattered thunderstorms continue across the area at this time. No widespread severe weather is expected there could be an isolated strong storm with hail or gusty winds. We even had a report of a funnel cloud earlier this afternoon. These should end this evening. The big dilemma comes in tonight. The best lift in the form of a 700 millibar low moving into Wyoming. The models do show copious amounts of precipitation. The max amounts are more than likely overdone, but many areas could see a quarter to a half an inch of QPF tonight. The big question is what type and when. The hardest hit area will be the eastern slopes of the mountains. For now, we have hoisted a winter weather advisory for the eastern Wind River Range and eastern Big Horn Range through Wednesday. A few spots could get warning level amounts, but these would be in the highest elevations and with just about all of the high elevation forest roads still closed impacts would be slim to none. The lower elevations are the question. The NAM continues to be the coldest model and drops 700 millibar temperatures as low as minus 6 by sunrise Wednesday which would put snow levels near 5500 feet. The GFS is warmer with snow levels generally around 6000 to 6500 feet. And this will make a HUGE difference in a place like Lander where one or two degrees could make the difference between a cold rain and a heavy, wet snow. For now we went with the warmer solution but will issue an SPS for potential snow, especially in the higher spots. If you don't want snow, the heaviest precipitation looks to be before midnight before the colder air moves in though. Precipitation will continue on Wednesday. With colder air aloft, there could be some snow in the air in many lower elevation locations. However, with the high May sun angle and the best upper level forcing to the east of the area, rates would likely not be enough to overcome the solar heating unless the snow is very heavy, especially on the roads. The best chance for accumulation would likely hold off until after sunset when all areas will have a chance for something on the ground. Showers will continue into Thursday although coverage will continue to decrease through the day as ridging slowly begins to build into the area from the west. Dry but still below normal temperatures are expected Friday. .LONG TERM...Friday night through Tuesday Friday night will continue with high pressure building to our northwest over the PacNW. Some clouds may remain over southern WY as low pressure slowly migrates over the SW US. The models are hinting at some mid-level moisture rotating around a northern Plains low into NE WY as well. Also the models are generating some light precipitation in the northern Bighorns Saturday morning; not very confident this will occur until afternoon heating generates more widespread weak convection across NE and eastern WY. Saturday will see continued warming into the 60s across the area, and even more so into the 70s on Sunday as the center of the high pressure moves eastward over the state. Some of the medium- range models are again developing isolated mountain convection late Sunday, but confidence is not high. Afternoon high temperatures in the 70s are expected again Monday and Tuesday. Wouldn't be surprised if temperatures end up being 5 degrees higher than forecast now due to this first good high pressure of the season. Both a northern and southern influence should bring enough moisture into the area to develop more scattered convection these days. The GFS is especially bullish Monday and Tuesday with the ECMWF less so. The convection will likely be terrain driven across western WY, while a weak boundary with moist easterly flow on the east side should help storms across NE and eastern WY. The ridge axis appears to remain over the area through Tuesday, then move eastward on Wednesday, allowing more energetic systems to move through Thursday and Friday. && .AVIATION...For the 00Z TAFS through 00Z Thursday East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals The low pressure system is moving from eastern Idaho through Wyoming this afternoon and evening. Showers and thunderstorms will continue through central WY into the early evening hours before becoming more widespread rain. Mostly MVFR conditions will continue through the forecast time frame, with periods of IFR expected as precipitation intensifies and ceilings lower. As the surface low pressure moves to the southeast around 00Z/Wed, northerly flow will strengthen east of the divide. Precipitation around the northern Bighorn Basin will move southward into central WY. 700mb temperatures of -6C are suggesting some snow fall from KLND to KCPR from about 10Z/Wed to 16Z/Wed. Some upslope areas could see moderate precipitation during the period. With the flow continuing after 12Z/Wed, ceilings and visibilities will remain low until after 18Z/Wed, particularly at KLND and KCPR where rain/snow are possible into the afternoon hours. The mountains will be predominantly obscured through the next 24 hours. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals The low pressure system is moving from eastern Idaho through Wyoming this afternoon and evening. early afternoon showers and thunderstorms have weakened late this afternoon, though more widespread showers may return early this evening as activity from eastern Idaho will move into western WY. Winds will be gusty and variable through the afternoon, with stronger north-northwest wind pushing in after 01-02Z/Wed while rain showers continue through about 06Z. An easterly gusty wind push is expected to move into Sweetwater County and SW WY after 06Z/Wed. Models are suggesting continued precipitation across southwest WY after 12Z/Wed, with KBPI having a chance of snow for a few hours. VFR/MVFR conditions this afternoon will become more MVFR with localized IFR through the afternoon and into the evening, becoming more MVFR/VFR overnight, except for KBPI which should remain IFR/MVFR. Mountains will be mostly obscured through the forecast period. Wednesday afternoon should see partly cloudy skies with mid-level clouds and gusty northeast wind, mostly due to downsloping off the mountains toward KJAC and KPNA. && .FIRE WEATHER... A weather system moving across the area will keep clouds and showers across much of the area into tomorrow, with the most numerous showers East of the Continental Divide. A gusty wind north wind will blow in many locations, with strong winds possible over portions of Sweetwater County. Relative humidity will remain well above critical levels. Mixing and smoke dispersal will be generally fair to poor. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to noon MDT Wednesday for WYZ009-015. && SHORT TERM...Hattings LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Hattings
Hazardous weather outlook, May 7, 3:00 AM MDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 300 AM MDT Tue May 7 2019 WYZ001>020-022>030-081200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 300 AM MDT Tue May 7 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms across southern and southwestern portions. Snow possible late tonight over central portions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday...Snow possible during the morning over central portions. Snow showers likely in the mountains in the morning. Sunday and Monday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 7, 1:40 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
140 PM MDT Tue May 7 2019
WYZ019-030-072030-
East Sweetwater County-Green Mountains and Rattlesnake Range-
140 PM MDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
230 PM MDT...
At 138 PM MDT, Doppler radar was tracking strong thunderstorms
across eastern Sweetwater County, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. In addition, weak rotation has been detected north of
Wamsutter, and funnel clouds are a possibility.
These storms will remain over mainly rural areas of eastern
Sweetwater County, including the following locations... Red Desert
and Tipton.
This includes Interstate 80 between mile markers 142 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4126 10807 4171 10868 4227 10809 4226 10752
4209 10752 4209 10750 4203 10750 4166 10778
4166 10793 4145 10793
TIME...MOT...LOC 1938Z 216DEG 17KT 4182 10804
McDonaldSpecial weather statement, May 7, 2:46 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Riverton WY 246 PM MDT Tue May 7 2019 WYZ017-019-072130- Wind River Basin-Green Mountains and Rattlesnake Range- 246 PM MDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over Sweetwater Station, which is 17 miles west of Jeffrey City, moving northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Sweetwater Station around 255 PM MDT. Sand Draw around 320 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4238 10812 4247 10834 4287 10816 4275 10774 TIME...MOT...LOC 2046Z 206DEG 24KT 4250 10819 Bourque
Special weather statement, May 7, 2:54 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Riverton WY 254 PM MDT Tue May 7 2019 WYZ018-081000- Lander Foothills- Including the city of Lander 254 PM MDT Tue May 7 2019 ...Snow possible late tonight and Wednesday morning... Rain late tonight may mix with or change to snow. * WHAT...Rain mixing with or possibly changing to snow. The best chance of snow will be west of Routes 287 and 28. * WHERE...Lander Foothills. * WHEN...Late tonight and tomorrow morning. * ADDITIONAL DETAILS...Roads may be slick at times, especially to the west of Lander and heading toward Sinks Canyon. WYZ017-081000- Wind River Basin- Including the cities of Riverton and Shoshoni 254 PM MDT Tue May 7 2019 ...Snow possible mixing with or changing to snow... Rain late tonight may mix with or change to snow. * WHAT...Rain possibly mixing with and changing to snow. * WHERE...The Wind River basin, mainly above 5500 to 6000 feet. * WHEN...Late tonight and tomorrow morning. * ADDITIONAL DETAILS...Roads may be slick at times, especially west of the Riverton airport. WYZ019-081000- Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 254 PM MDT Tue May 7 2019 ...Snow possible mixing with or changing to snow... Rain late tonight may mix with or change to snow. * WHAT...Rain mixing with and possibly changing to snow. * WHERE...The Green Mountains, mainly above 6000 feet. * WHEN...Late tonight and tomorrow morning. * ADDITIONAL DETAILS...Roads may be slick at times. WYZ022-081000- Casper Mountain- 254 PM MDT Tue May 7 2019 ...Rain mixing with and changing to snow... Rain will mix with and change to snow tonight and continue into Wednesday. * WHAT...Rain mixing and changing to snow. Accumulations of 3 to 5 inches are possible, especially above 8000 feet. * WHERE...Casper Mountain. * WHEN...Tonight through Wednesday. * ADDITIONAL DETAILS...Roads may be slick at times. WYZ008-081000- Bighorn Mountains West- 254 PM MDT Tue May 7 2019 ...Rain mixing with and changing to snow... Rain will mix with and change to snow tonight and continue into Wednesday. * WHAT...Rain mixing with and changing to snow. Accumulations of 3 to 5 inches possible, especially above 8000 feet. * WHERE...Western Big Horn Mountains. * WHEN...Tonight through Wednesday. * ADDITIONAL DETAILS...Roads may be slick at times, including over Powder River Pass. WYZ002-081000- Absaroka Mountains- 254 PM MDT Tue May 7 2019 ...Snow returning to portions of the Absarokas... Occasional snow will return to the Absarokas. * WHAT...Snow or rain changing to snow. Total accumulations of 3 to 5 inches possible, mainly above 8000 feet. * WHERE...Absaroka Mountains. * WHEN...Tonight through Wednesday. WYZ014-081000- Wind River Mountains West- 254 PM MDT Tue May 7 2019 ...Snow returning to the Wind River Mountains... Occasional snow returning to the Wind River Mountains. * WHAT...Snow or rain changing to snow. Accumulations of 3 to 6 inches possible, mainly above 8500 feet. * WHERE...Western Wind River Mountains. * WHEN...Tonight through Wednesday. * ADDITIONAL DETAILS...Highway 28 over South Pass may become slick and snow covered at times.
Special weather statement, May 7, 3:21 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Riverton WY 321 PM MDT Tue May 7 2019 WYZ017-019-072145- Wind River Basin-Green Mountains and Rattlesnake Range- 321 PM MDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 345 PM MDT... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Jeffrey City, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. In addition, weak rotation has been detected north of Wamsutter, and funnel clouds are a possibility. This storm will remain over mainly rural areas of east central Fremont County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4254 10787 4267 10804 4296 10774 4277 10748 TIME...MOT...LOC 2120Z 224DEG 23KT 4266 10789 21
Special weather statement, May 7, 3:21 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Riverton WY 321 PM MDT Tue May 7 2019 WYZ017-019-072145- Wind River Basin-Green Mountains and Rattlesnake Range- 321 PM MDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 345 PM MDT... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Jeffrey City, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. In addition, weak rotation has been detected, and funnel clouds are a possibility. This storm will remain over mainly rural areas of east central Fremont County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4254 10787 4267 10804 4296 10774 4277 10748 TIME...MOT...LOC 2121Z 224DEG 23KT 4267 10789 21
Special weather statement, May 7, 3:43 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Riverton WY 343 PM MDT Tue May 7 2019 WYZ017-019-020-072215- Wind River Basin-Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- 343 PM MDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EASTERN FREMONT COUNTIES UNTIL 415 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near Castle Gardens, which is 32 miles northeast of Jeffrey City, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. In addition, weak rotation has been detected and funnel clouds are a possibility. This storm will remain over mainly rural areas of west central Natrona and eastern Fremont Counties. LAT...LON 4279 10752 4289 10772 4313 10755 4304 10724 TIME...MOT...LOC 2142Z 215DEG 18KT 4291 10757 21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:09 PM MDT | Special Weather Statement | RIW | Sweetwater | 51 min |
| May 7, 1:40 PM MDT | Special Weather Statement | RIW | 50 min | |
| May 7, 2:12 PM MDT | Winter Weather Advisory | RIW | Fremont, Johnson, Natrona, Sublette, Washakie | 40 hr |
| May 7, 2:46 PM MDT | Special Weather Statement | RIW | 44 min | |
| May 7, 3:21 PM MDT | Special Weather Statement | RIW | 24 min | |
| May 7, 3:43 PM MDT | Special Weather Statement | RIW | 32 min | |
| May 7, 4:02 PM MDT | Special Weather Statement | RIW | Natrona | 28 min |
| May 7, 4:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| May 7, 4:23 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| May 7, 4:57 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| May 7, 5:25 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.